Jump to content


Congrats to Margaret, Platinum Member with 1,000 posts and 10 Years of Forums Membership!


Photo

Can I Refuse Steriods?


  • Please log in to reply
10 replies to this topic

#1 Patty

Patty

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 306 posts
  • Location:N.W. Connecticut

Posted 13 February 2007 - 02:29 AM

I was put on prednisone and I hate it. When the Dr put me back on I said no I do not want it, I know there are other meds for this and I was told that the only other meds were if this treatment didn't work. Well its not working. I have gained way too much weight and I already have stiffening of my heart. I know the weight is not good for this. Can I refuse the steroids and get to go on another med? This is for my DM.

Hugs.
Patty
Hugs,
Patty

If Life hands you lemons, make lemonade.

Hashimoto's thyroiditis, Limited scleroderma, Dermatomyositis. Diastolic Dysfunction, dysphagia, Fibro, restless leg. Lupus is a maybe.

#2 LisaBulman

LisaBulman

    Platinum Member

  • Members
  • PipPipPipPipPipPipPipPipPipPip
  • 1,135 posts
  • Location:Massachusetts

Posted 13 February 2007 - 02:54 AM

Hi Patty,
It is your body so you make the final decision! I have been on short courses of steroids, never long term. I think you need to discuss with your dr the options that are available for you. My dr and I have a great repore and he knows I will not just take something to take it. I would rather feel a little lousy with no meds than take something that might make me feel better but had side effects that I will not be happy with. Try talking to your dr.

Hugs,
Lisa
Lisa Bulman
(Retired) ISN/SCTC List Coordinator
(Retired) ISN Sclero Forums Assistant Manager
(Retired) ISN Assistant News Guide
(Retired) ISN Fundraiser
International Scleroderma Network (ISN)

#3 Heidi

Heidi

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 573 posts

Posted 13 February 2007 - 03:29 AM

Hi Patty,

I don't see why you couldn't refuse....it is your body! And you are the one that has to put up with the side effects. I absolutely agree with Lisa that you should talk with your doctor and insist on trying something different! Please keep us posted on how that talk goes.

Warm wishes,
Heidi

#4 scleroguy

scleroguy

    Senior Bronze Member

  • Members
  • PipPipPip
  • 44 posts
  • Location:Southern California

Posted 13 February 2007 - 03:34 AM

Hi Patty,

I'm sorry that you are having to deal with this issue again. I also did not want to take prednisone, and tried to reduce my levels as quickly as possible.

However, from my own experience and what I have read about others with myositis, it does not seem that anything else works as well. I know that the side effects are bad, but I think it is also bad not to do something to handle the inflammation.

The weight gain problems do not seem to be as bad now that I am at a lower level.


Best wishes,,
Ron

Updated 8/10/07: Mixed Connective Tissue Disease (dx 03/2002). Diffuse Scleroderma, Dermatomyositis.

#5 janey

janey

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 2,118 posts
  • Location:New Mexico

Posted 13 February 2007 - 09:53 AM

Patty,
Of course you can refuse any medication. When I left the hospital, they had me on 100 mg/day of prednisone and I told the doctor I need to come off it ASAP. He balked, but through my insistence and knowledge that high dose prednisone can cause renal failure with scleroderma, he agree to a fast taper. When my rheumatologist saw how much prednisone they had me on, he nearly went through the roof. After 10 days I'm already down from 100 mg to 30mg/day which has been a very fast taper, but now we're slowing it down.

Even though prednisone is the first-line drug for DM, there are other treatments for DM. You might check them out and take them into your doctor. I have PM and the IVIg infusions have been very effective. We did Methotrexate at first and it worked for a couple of years, then plateaued and switched to IVIg.

Please keep us informed.

Big Hugs,
Janey Willis
ISN Support Specialist
(Retired) ISN Assistant Webmaster
(Retired) ISN News Director
(Retired) ISN Technical Writer for Training Manuals
International Scleroderma Network (ISN)

#6 Sweet

Sweet

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,893 posts

Posted 13 February 2007 - 11:56 AM

Hi,

Weight gain is definitely a side effect of steroids. As a patient you always have the right to refuse any treatment. Call your doctor and discuss this with him/her. Really sorry it's not working for you, I know that must be very discouraging!
Warm and gentle hugs,

Pamela
ISN Support Specialist
International Scleroderma Network (ISN)

#7 emmie

emmie

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 321 posts

Posted 13 February 2007 - 05:59 PM

I have an overlap of sclero (limited), lupus, hashimoto's thyroiditis and hashimoto's encephalopathy (an autoimmune attack on the neurons of the brain associated with the hashi's thyroiditis).

Treatment with Prednisone is a first line treatment for lupus flares and the enceph (HE). However, I have extreme psychotic reactions on pred, do not sleep much at all, when I do it is disturbed, I retain ridiculous amounts of water and this was at 20 mg. The minimum dosage for effective treatment of HE is 60mg.

I was not willing to try the prednisone with more drugs to counteract those side effects (anti anxiety meds and diuretics); I already take an anti depressant and anti seizure meds. (The seizures are part of the HE.) So I did refuse the prednisone.

IVIg infusions were the next treatment of choice for my conditions. You always have the final say on what you put into your body. We have to remember we are in charge! Good Luck. Let us know the outcome.

xoxo emmie

#8 Heidi

Heidi

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 573 posts

Posted 14 February 2007 - 03:15 AM

Hi Emmie,

I have been thinking about you. How are you doing with getting all of your doctors changed? Any news from the insurance about getting those IviG treatments covered?

Warm wishes,
Heidi

#9 emmie

emmie

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 321 posts

Posted 14 February 2007 - 05:13 PM

Hi Heidi,

Thanks for asking. We just found out last week that our former insurance company is in fact covering the IVIg infusions I had last June and July.

I see my new doctors the middle of next month. It takes soooo long to get in--drives ya crazy. In the mean time, on my "good" days I've been trying to get a time line of the development and diagnoses together so I don't have to repeat my story over and over. I have kept a "journal" since my first rheumatologist visit thank goodness since my memory is nonexistant.

Many of my symptoms started prior to that, so my family is pretty helpful with those dates. I've had a few new symptoms develop over the last couple months as well as responding well to a new med my neurologist prescribed for the migraines that seemed to return along with the encephalopathy.

I know you were also king of in a slump...How are things going for you?? Better I hope!

xoxo emmie

#10 Patty

Patty

    Senior Silver Member

  • Topic Starter
  • Members
  • PipPipPipPipPip
  • 306 posts
  • Location:N.W. Connecticut

Posted 17 February 2007 - 09:14 AM

Thanks everyone for the replies. I was supposed to go to the Rhummy Thursday but I had a fall and had to cancle because I was going in for x-rays. I will not be able to get in now for 2 months <sigh> I am going to call her Monday to start my taper because of my weight I can't do this much longer. Even my fat pants are too small now! I feel awful at this weight and I am still hurting from the DM. This is nuts to be on this med just to get fat! I will post when I get news on a new med.
Thanks again everyone!

Hugs,
Patty
Hugs,
Patty

If Life hands you lemons, make lemonade.

Hashimoto's thyroiditis, Limited scleroderma, Dermatomyositis. Diastolic Dysfunction, dysphagia, Fibro, restless leg. Lupus is a maybe.

#11 Shelley Ensz

Shelley Ensz

    Root Administrator

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPip
  • 3,276 posts
  • Location:Minnesota

Posted 17 February 2007 - 09:41 AM

Hi Patty,

As a stopgap measure, I can offer one tip regarding the weight gain with prednisone. My husband had to be on it, unavoidably, and his doctor 'promised' him he would gain weight on the high doses -- that he would have the munchies all day long.

So we took aggressive action by planning for the all-day munchie attacks, by preparing tons of fresh vegetables each week. We put them in little baggies and containers, and packed his lunch with dozens of healthy yet very low-calorie snacks each day (cucumbers, radishes, celery, peppers, lettuce, carrots, zucchini, flavored with herbal seasonings, not salt). We also packed extra waters, since that helps curb hunger, too.

He was unbearably and unusually hungry -- and he nibbled on vegies from morning til night, and then had all his usual meals on top of that.

Everyone was pleasantly surprised to find that he actually lost a few pounds while on high dose prednisone -- but certainly not from a lack of eating! So it may not be the munchies that are the culprit, but rather what is being used for munchies.

P.S. That's not to say that this approach would work for you, even as a short-term measure while you are trying to go off of it, nor does it mean that you are overeating, either! As I understand it, weight gain may simply be unavoidable with prednisone, and some of it may be due to fluid retention, too.
Warm Hugs,

Shelley Ensz
Founder and President
International Scleroderma Network (ISN)
Hotline and Donations: 1-800-564-7099

The most important thing in the world to know about scleroderma is sclero.org.